Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 128, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 29, 2021, 10:41 PM CDT for Cimarron County, Oklahoma. It was in force for 64 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2021, 10:41 PM CDT (03:41 UTC)
- Expired
- May 29, 2021, 11:45 PM CDT
- In force
- 64 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cimarron County, OK
The radar
The Amarillo radar (KAMA), 194 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 10:47 PM CDT | HAIL 2.75 | 8 Nw Boise City, OK | CORRECTS PREVIOUS REPORT 7 N OF FELT TO BE 8 NW OF BOISE CITY. LATE REPORT OF BASEBALL SIZE HAIL, WITH TIME ESTIMATED FROM RADAR. |
| May 29, 10:51 PM CDT | HAIL 0.75 | 11 N Boise City, OK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 7:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -344 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
656
WUUS54 KAMA 300341
SVRAMA
OKC025-300445-
/O.NEW.KAMA.SV.W.0128.210530T0341Z-210530T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1041 PM CDT Sat May 29 2021
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
North central Cimarron County in the Panhandle of Oklahoma...
* Until 1145 PM CDT.
* At 1041 PM CDT, a severe thunderstorm was located 8 miles
northwest of Boise City, moving east at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
Hail damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
north central Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 3680 10271 3690 10269 3695 10234 3673 10237
TIME...MOT...LOC 0341Z 276DEG 7KT 3685 10266
HAIL...1.25IN
WIND...60MPH
$$
Bieda2 follow-up statements
601
WWUS54 KAMA 300400
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1100 PM CDT Sat May 29 2021
OKC025-300445-
/O.CON.KAMA.SV.W.0128.000000T0000Z-210530T0445Z/
Cimarron OK-
1100 PM CDT Sat May 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTH CENTRAL CIMARRON COUNTY...
At 1058 PM CDT, a severe thunderstorm was located 9 miles north of
Boise City, moving east at 10 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible.
People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of north
central Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3680 10271 3690 10269 3695 10234 3673 10237
TIME...MOT...LOC 0358Z 271DEG 9KT 3685 10257
HAIL...1.75IN
WIND...60MPH
$$
Bieda462
WWUS54 KAMA 300419
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
1119 PM CDT Sat May 29 2021
OKC025-300445-
/O.CON.KAMA.SV.W.0128.000000T0000Z-210530T0445Z/
Cimarron OK-
1119 PM CDT Sat May 29 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR NORTH CENTRAL CIMARRON COUNTY...
At 1119 PM CDT, a severe thunderstorm was located 9 miles northwest
of Boise City, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to roofs, siding, and trees is possible. Hail
damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of north
central Cimarron County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 3680 10271 3690 10269 3695 10234 3673 10237
TIME...MOT...LOC 0419Z 239DEG 7KT 3684 10263
HAIL...1.00IN
WIND...60MPH
$$
TLHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:27 PM CDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 29, 6:27 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 627 PM CDT Sat May 29 2021 .UPDATE...Thunderstorms have struggled to develop in eastern New Mexico, and the forward progress of activity in southeastern Colorado has also been slow as they approach the Oklahoma Panhandle. Given slower trends, and increasing cloud cover across the southern Panhandles with drizzle and showers, have updated weather, temperature and cloud grids to account for ongoing trends. The window for any severe thunderstorm activity is shortening as daytime heating is lost, and activity with favorable dynamics strongly favors the western Oklahoma Panhandle. Based upon forward speed and motion of storms in Las Animas and Baca County, it is anticipated that activity will arrive in Cimarron County around 7 PM to 9 PM. If these storms arrive earlier, severe weather is favored, any later and the concern quickly changes over to primarily heavy rainfall as a result of slow forward progress. The rest of the forecast remains on track, though updates could occur through the night once a potential storm complex forms based upon latest higher resolution guidance during the overnight hours. Bieda && .AVIATION...00Z TAFs...MVFR conditions are being observed at KAMA and could deteriorate to IFR as moisture continues to increase across the area. These IFR conditions will eventually overspread KDHT and KGUY around 30/06Z - 30/12Z, with some uncertainty as to the cause being showers or incoming thunderstorms. Either which way, heavier rainfall is progged for the northern terminals with LIFR to IFR conditions possible in the heaviest shower and thunderstorm activity AFT 30/12Z for KDHT and KGUY. The slow forward progress of showers and thunderstorms presents uncertainty as to how quickly they will arrive at KAMA, though the latest guidance supports light rain fall at this terminal through 30/18Z and heavier activity arriving AFT 30/18Z. Have opted not to prevail thunderstorms at this time, as instability is in question. It is expected that restricting conditions due to CIG and WX will continue through the end of the forecast period and beyond. Bieda && .PREV DISCUSSION... /Issued 405 PM CDT Sat May 29 2021/ SHORT TERM...Tonight through Sunday Night... Stout cap in place over the region continues to produce significant MLCIN of 150 to 300 and other than the far NW and perhaps far W. This CIN is expected to keep mountain convection from maintaining very far into the CWA with given weak forcing. That said, a couple severe supercell thunderstorms may roll into the far NW Panhandles before hitting the wall and these could produce large hail up to around 2 inches and there is a low possibility of an isolated tornado as well. A very moist stable layer will once again develop overnight, but moisture depth is expected to increase above the SFC based cap enough to allow for some elevated CAPE to develop across the NW. This is expected to continue to lead to potential for storms mainly in the NW Panhandles as S/WVs move across the area and upper level diffluence increases in advance of the developing upper trough in the WRN US. POP blends continue to run pretty high tonight in the highly capped SE half and it seems like this may be more of a reflection of very light rain or drizzle below the strong cap in these areas as moisture advects into an already saturated low level airmass and SE upslope flow does the rest. Upper support for thunderstorms and heavy rainfall increase significantly on Sunday in advance a deep upper trough in AZ and NRN Mexico. An area of upper diffluence will develop across the north and slowly sink south through the day as S/WVs rotate around the low and across the area. H85 theta-e advection will continue from the S and SE and significant H7 theta-e advection is forecast to develop from the SW, especially after 18Z. This leads to PWATs increasing to well above normal values through Sun night. It seems one of two scenarios will play out at this point and it is difficult to say which given models are split. 1) Ongoing TSTMs in the NW Panhandles will slowly sink south across the CWA through the day providing a threat for severe storms and heavy rainfall. 2) If these storms and associate outflow do not develop, a robust thunderstorm complex will likely develop across NM and move across the area in late aftn into early evening. Both scenarios will lead to locally heavy rainfall, but 2 likely would produce a greater severe threat and higher rainfall rates given a little more potential for SFC based convection. Hodographs are impressive tomorrow with strong deep layer shear (0-6 km bulk shear of 40-60) aided by 90 kt jet streak, but it appears the stable low levels may remain with only elevated CAPE available to storms for all but perhaps the SW which has greatest potential to become SFC based. MU CAPE reaches 2000-3000 in more agressive models across the SW TX Panhandle. Given the slower timing of the TSTM events and potential for scenario 2 to verify, SPC has expected the SLT risk to cover most of the SW half of the area on Sunday and all but the far NE is included in a marginal. We will know a lot more once we see the overnight play out and if there is a morning complex in the NW, but bottom line is widespread storms with potential for heavy rainfall and possibly severe wind/hail remain in play for Sunday and Sunday night. Gittinger LONG TERM...Monday through Friday Closed upper low over the southwestern states with shortwave ridging across West Texas and the Panhandles early next week. Perturbations within the southwesterly flow aloft across the Panhandles will help to trigger further convection Monday through Tuesday. The main axis of the upper trough from the central Plains states into the southwestern states Monday through Tuesday will keep an active pattern going early next week before the upper system shifts eastward by the middle of next week. Northwesterly flow aloft behind the departing longwave trough will allow for northwesterly flow convection to propagate southeastward off the higher terrain and mountains of northern New Mexico and southern Colorado late Wednesday and again late Thursday and late Friday. Upper high builds builds over the Great Basin region during the latter half of next week. Cold front pushes east and south away from the forecast area Monday through Tuesday as surface ridge builds down into the Panhandles. Surface ridge moves away from the forecast area by the middle of next week as surface low pressure develops to the lee of the Rockies across eastern Colorado and eastern New Mexico during the latter half of next week. The moist southeasterly upslope surface flow early next week will transition to southerly and southwesterly during the latter half of next week. Precip Water values early next week around an inch to around an inch and a third are well over the 90th percentile for Amarillo for late May and early June. The threat still exists for heavy rainfall and potential localized flooding from some of the stronger storms mainly Monday and Monday night but possibly Tuesday and Tuesday night as well. Although confidence is somewhat low at this time, there may be a point by early next week where a Flood or Flash Flood Watch may possibly be needed for parts of the forecast area. Schneider && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98/89
Hazardous weather outlook, May 29, 2:48 PM CDT, 7 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 248 PM CDT Sat May 29 2021 OKZ001>003-TXZ001>020-317-301200- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 248 PM CDT Sat May 29 2021 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms will be possible mainly this evening across the far western and northwestern Texas and Oklahoma Panhandles. Some storms may become severe over western and central sections of the area, with large hail and damaging winds the primary hazards. However, an isolated tornado cannot be ruled out across the far western Oklahoma Panhandle early this evening. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding mainly across the western and central Oklahoma Panhandle as well as the northwest and north central Texas Panhandle. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Sunday through Wednesday evening. Some storms will have the potential to become strong to severe across much of the Texas Panhandle Sunday afternoon and evening, with large hail and damaging winds the primary hazards. In addition, the strongest storms on Sunday and Memorial Day will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert and be ready for possible activation this evening and again Sunday and Monday. Schneider
In the hours before
Local storm report, May 29, 9:28 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
928 PM CDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL BLACK MESA PARK 36.85N 102.88W
05/29/2021 M2.00 INCH CIMARRON OK STORM CHASER
LARGEST HAIL STONES FOUND WERE 2 INCHES WITH
ACCUMULATING HAIL. REPORT RECEIVED VIA
SOCIAL MEDIA.
&&
MUSCHALocal storm report, May 29, 9:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
943 PM CDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM HAIL 6 N KENTON 36.99N 102.97W
05/29/2021 E2.50 INCH CIMARRON OK PUBLIC
LATE REPORT RECEIVED VIA SOCIAL MEDIA WITH
PICTURE AT 9:25 PM.
&&
MUSCHALocal storm report, May 29, 9:49 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
949 PM CDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM HAIL 5 NE BLACK MESA PARK 36.90N 102.82W
05/29/2021 M2.50 INCH CIMARRON OK TRAINED SPOTTER
REPORT RECEIVED AT 9:40 PM. TIME ESTIMATED
BASED ON RADAR.
&&
MUSCHALocal storm report, May 29, 9:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
954 PM CDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TORNADO 7 E BLACK MESA PARK 36.85N 102.76W
05/29/2021 CIMARRON OK STORM CHASER
MULTIPLE REPORTS OF LARGE TORNADO ON THE
GROUND. TORNADO WAS REPORTED AS OF 9:47 PM
AND CONTINUES AS OF REPORT.
&&
MUSCHALocal storm report, May 29, 10:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1010 PM CDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM TORNADO 7 E BLACK MESA PARK 36.85N 102.76W
05/29/2021 CIMARRON OK STORM CHASER
CORRECTS PREVIOUS TORNADO REPORT FROM 7 E
BLACK MESA PARK. MULTIPLE REPORTS OF LARGE
TORNADO ON THE GROUND. TORNADO WAS REPORTED
AS OF 9:47 PM AND ENDED AT 10:02 PM.
&&
MUSCHALocal storm report, May 29, 10:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 PM CDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM TORNADO 12 NW BOISE CITY 36.85N 102.66W
05/29/2021 CIMARRON OK STORM CHASER
ANOTHER LARGE TORNADO HAS TOUCHED DOWN
DAMAGE AT 10:08 PM. POWER FLASHES WERE NOTED
WITH THIS TORNADO. TORNADO ONGOING AT TIME
OF REPORT.
&&
MUSCHAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:45 PM CDT | Tornado Warning | AMA | Cimarron | 45 min |
| May 29, 8:27 PM CDT | Tornado Warning | AMA | Cimarron | 48 min |
| May 29, 9:05 PM CDT | Tornado Warning | AMA | Cimarron | 55 min |
| May 29, 9:51 PM CDT | Tornado Warning | AMA | Cimarron | 54 min |
| May 29, 11:48 PM CDT | Special Weather Statement | AMA | Cimarron | 27 min |
| May 30, 12:04 AM CDT | Special Weather Statement | AMA | Cimarron | 56 min |
| May 30, 1:03 PM CDT | Special Weather Statement | AMA | Beaver | 42 min |
| May 30, 1:19 PM CDT | Severe Thunderstorm Warning | AMA | Beaver | 26 min |
| May 30, 2:27 PM CDT | Flood Watch | AMA | Beaver, Cimarron, Texas | 17 hr |
| May 30, 3:35 PM CDT | Special Weather Statement | AMA | Cimarron | 25 min |
| May 30, 4:35 PM CDT | Tornado Warning | AMA | Cimarron | 40 min |
| May 30, 5:08 PM CDT | Tornado Warning | AMA | Cimarron | 28 min |
| May 30, 5:14 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 61 min |
| May 30, 5:35 PM CDT | Severe Thunderstorm Warning | AMA | Cimarron | 55 min |
| May 30, 5:39 PM CDT | Tornado Warning | AMA | Cimarron | 51 min |
| May 30, 5:49 PM CDT | Tornado Warning | AMA | Cimarron | 41 min |
| May 30, 6:14 PM CDT | Tornado Warning | AMA | Cimarron | 46 min |
| May 30, 6:26 PM CDT | Tornado Warning | AMA | Cimarron | 21 min |
| May 30, 6:46 PM CDT | Areal Flood Advisory | AMA | Cimarron | 4 hr |
| May 30, 6:54 PM CDT | Tornado Warning | AMA | Cimarron | 51 min |
| May 30, 6:58 PM CDT | Tornado Warning | AMA | Cimarron | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.